Skip to main content
A Singapore Government Agency Website

Safety update on proton pump inhibitors

Clostridium difficile-associated diarrhoea, fracture risk and drug interaction with methotrexate

A review of important safety information related to the class of proton pump inhibitors (PPIs) has been completed by HSA recently, and the local package inserts will be strengthened to include these new safety updates. The PPIs registered in Singapore include omeprazole, esomeprazole, lansoprazole, pantoprazole and rabeprazole, all of which are classified as Prescription Only Medicines (POM). Their indications include gastro-oesophageal reflux disease, acid-related dyspepsia, gastric and duodenal ulcers, and reflux oesophagitis. In addition, omeprazole oral solid preparations containing not more than 20mg may be sold as Pharmacy Only (P) medicines to patients aged 18 years and above, with a maximum dose of 20mg daily and maximum supply for up to 14 days.

a) Clostridium difficile-associated diarrhoea (CDAD)

Earlier this year, the US Food and Drug Administration (FDA) reviewed reports from the Adverse Event Reporting System (AERS) and medical literature for cases of CDAD in patients undergoing treatment with PPIs.1 It was reported that the risk of C. difficile infection or disease ranged from 1.4 to 2.75 times higher among PPI users compared to non-PPI users. Although data on the relationship between the risk of C. difficile infection or CDAD and PPI dose and duration of use remains limited, the weight of the evidence suggests a positive association between the use of PPIs and C. difficile infection and disease, including CDAD.

In view of this information, the FDA issued a class warning that use of PPIs may be associated with an increased risk of CDAD.1 Symptoms include watery stool, abdominal pain and fever, which may develop into more serious intestinal conditions. Physicians were reminded to consider a diagnosis of CDAD in patients taking PPIs who develop diarrhoea that does not improve.

b) Risk of fractures

A review by the European Medicines Agency's Pharmacovigilance Working Party (PhVWP) of data from clinical trials and observational studies concluded that PPIs, especially if used in high doses and over long duration (>1 year), may modestly increase the risk of hip, wrist and spine fracture, predominantly in the elderly or in the presence of other recognised risk factors such as osteoporosis or use of corticosteroids.2 This was supported by results from two meta-analyses of published pharmacoepidemiological studies (Table 1).3,4 However, the published studies were inconsistent in terms of the magnitude of the risk and the duration of time-to-event, and varied with respect to the potential confounders that were adjusted for.

Table1. Adjusted odds ratio for any fracture, hip fracture and spine fracture with PPI use

Type of fracture Adjusted Odds Ratio
Meta-analysis by Kwok et al 3 Meta-analysis by Eom et al 4
Any fracture 1.20 (95%CI 1.11–1.30) 1.29 (95%CI 1.18–1.41)
Hip fracture 1.23 (95%CI 1.11–1.36) 1.31 (95% CI 1.11–1.54)
Spine fracture 1.50 (95% CI 1.32–1.72) 1.56 (95% CI 1.31–1.85)

The US FDA had also issued a similar alert on an increased risk for osteoporosis-related fractures of the hip, wrist, or spine with PPI therapy.5 This was based on its review of published epidemiological studies that used administrative claims data, although it acknowledged that randomised clinical trials of PPIs have not found an increased fracture risk. Patients were advised to use the lowest dose and shortest duration of PPI therapy appropriate to the condition being treated.

Drug interaction with methotrexate

In October 2012, Health Canada issued an alert on a potential interaction between PPIs and methotrexate.6 The use of these two products at the same time by patients may increase the amount of methotrexate in the blood, leading to health risks such as renal failure, low haematologic cell count, stomatitis, infections, and diarrhoea. While a definite association between PPI use and an increase in blood levels of methotrexate has not been confirmed, there have been a number of studies suggesting a possible interaction between PPIs and methotrexate. As such, Health Canada considers the potential for an increased risk of methotrexate side effects as very likely and will update the Canadian monographs of PPI products to include information on this potential interaction.

The warning on concomitant use of PPIs with methotrexate has also been updated in the US prescribing information for PPI products to highlight that literature suggests that this drug-drug interaction may elevate and prolong serum levels of methotrexate and/or its metabolite, possibly leading to methotrexate toxicities.

HSA's advisory

To date, HSA has not received any local adverse reaction reports on CDAD or fractures associated with the use of PPIs, nor any reports involving a drug interaction between methotrexate and PPIs. Thirteen reports of diarrhoea with use of omeprazole or pantoprazole have been received, but none of them have specifically been attributed to CDAD.

HSA has reviewed the available information on the three safety issues highlighted above and will be working with the product licence holders of the various PPI products to strengthen the local package inserts to include warnings and precautions to address these concerns.

Healthcare professionals are advised to take into consideration the above safety information when prescribing PPIs, and to inform their patients to seek medical attention for diarrhoea lasting longer than three days or accompanied by blood or high fever. PPIs, in general, should be prescribed at the lowest dose and for the shortest duration of therapy appropriate to the condition being treated. A temporary withdrawal of the PPI may be considered in some patients receiving treatments with high-dose methotrexate.

Healthcare professionals are encouraged to report any adverse reactions suspected to be related to the use of PPIs to the Vigilance Branch of HSA.

References

  1. http://www.fda.gov/Drugs/DrugSafety/ucm290510.htm#sa
  2. http://www.ema.europa.eu/docs/en_GB/document_library/Report/2012/04/WC500124972.pdf
  3. Bone 2011; 48:768-776
  4. Ann Fam Med 2011; 9:257-267
  5. http://www.fda.gov/drugs/drugsafety/postmarketdrugsafetyinformationforpatientsandproviders/ucm213206.htm
  6. http://www.healthycanadians.gc.ca/recall-alert-rappel-avis/hc-sc/2012/15076a-eng.php
Healthcare professional, Industry member, Therapeutic Products
Published:

Safety Alerts